|Year : 2022 | Volume
| Issue : 3 | Page : 29-31
Lichenoid drug eruption induced by chlordiazepoxide
Osamah M Alkhuzaim
Department of Dermatology, Al Imam Mohammad Ibn Saud Islamic University, Riyadh, Saudi Arabia
|Date of Submission||29-May-2020|
|Date of Decision||24-Jul-2020|
|Date of Acceptance||02-Aug-2020|
|Date of Web Publication||22-Aug-2022|
Dr. Osamah M Alkhuzaim
P.O. Box: 7554, Riyadh 4233-13317
Source of Support: None, Conflict of Interest: None
Lichenoid drug reaction is a cutaneous drug eruption due to a Type IV delayed hypersensitivity reaction. It usually occurs months to years following the intake of the drug and is characterized by purple, flat, polygonal papules that spread symmetrically and diffusely across the body. We report the case of a 26-year-old female, who was on chlordiazepoxide for the treatment of insomnia, and presented with multiple, annular, purple, scaly, itchy plaques over her breasts. The eruption progressed to involve the thighs and buccal mucosa and did not respond to topical antifungals. Skin biopsy revealed lichenoid lymphocytic infiltrate consistent with lichen planus. After discontinuation of chlordiazepoxide, her skin eruption significantly improved within 3 months. To our knowledge, this is the first case report of a patient who developed a lichenoid drug reaction to chlordiazepoxide.
Keywords: Benzodiazepine, chlordiazepoxide, lichenoid drug
|How to cite this article:|
Alkhuzaim OM. Lichenoid drug eruption induced by chlordiazepoxide. J Dermatol Dermatol Surg 2022;26, Suppl S1:29-31
| Introduction|| |
Lichenoid drug eruption (LDE), also called drug-induced lichen planus, is an uncommon cutaneous adverse effect of several drugs., It is characterized by a symmetric eruption of flat-topped, erythematous, or violaceous papules on the trunk and extremities, resembling classic lichen planus. The time interval between the initiation of the offending drug and the appearance of the cutaneous lesions varies from months to a year or more depending on the class of drug, dose, host reaction, and concurrent medications. LDE secondary to chlordiazepoxide has not been reported in literature to the best of our knowledge. We report a case of LDE due to chlordiazepoxide in a 26-year-old female.
| Case Report|| |
A 26-year-old female presented to the dermatology clinic with a 5-year history of scaly, moderately itchy, multiple skin lesions over her left breast. At the initial presentation, a diagnosis of a fungal infection was made, and she was treated with a topical antifungal cream, but the lesions did not show any improvement. Eighteen months later, she noticed more skin lesions over her thighs. These lesions were similar in appearance to the lesions on the breast but were not itchy. There was no history of similar skin lesions in the past. Nails and hair were not affected. Systemic review was unremarkable. On further questioning, she mentioned that she has been taking chlordiazepoxide for the past 5 years as a treatment modality for insomnia.
On physical examination, she had multiple, erythematous-to-violaceous, scaly, annular plaques over the left breast [Figure 1] and [Figure 2] and the inner aspect of the bilateral thighs. There were white reticular patches on the buccal mucosa [Figure 3]. Laboratory investigation results including complete blood count with differential and liver enzymes (alkaline phosphatase and aspartate aminotransferase) were within normal limits.
|Figure 1: Scaly, erythematous-to-violaceous, annular plaques over the left breast|
Click here to view
|Figure 2: Scaly, erythematous-to-violaceous, annular plaques over the right breast|
Click here to view
Two biopsies from the skin lesions over the breast were obtained. The biopsies revealed band-like lichenoid lymphocytic infiltrate that is characteristic of lichen planus, but with relatively abundant eosinophils, parakeratosis, and perivascular distribution of the infiltrate.
Based on the clinical features and histopathological findings, the patient was diagnosed as having LDE. The patient was advised to stop using chlordiazepoxide. She was given topical corticosteroids, emollients, and oral antihistamines for symptomatic relief. The patient reported considerable improvement in her eruption and symptoms 3 months after the treatment. The lesions flattened, pruritus improved, and there were no new lesions. The patient is now on regular follow-up and has been instructed to seek medical care immediately if the condition worsens.
| Discussion|| |
LDE, which is seldom observed, is a cutaneous drug reaction that resembles lichen planus. It is classified as Type IV delayed hypersensitivity reaction. It is believed that drug molecules bind to epidermal proteins and render the epidermis antigenic by acting as haptens. Lichenoid eruptions usually occur months or years after the intake of the drug. The lesions typically appear as purple, flat, polygonal papules resembling classical lichen planus. However, in contrast to lichen planus that usually appears only on flexural surfaces, the drug-induced form exhibits symmetric and diffuse distribution across the body. In addition, the lesions in LDE exhibit marked polymorphism, and can exhibit atypical crust and scurf formation. Clinical identification is largely based on subjective criteria. A history of drug intake and spontaneous recovery following the discontinuation of the drug are considered being indicative of LDE.,
Chlordiazepoxide is commonly prescribed as a sedative and hypnotic drug. It belongs to the benzodiazepine group, a class of psychoactive drugs used to treat anxiety, insomnia, and a range of other conditions.
A variety of adverse cutaneous reactions are known to occur with the use of oral chlordiazepoxide including urticaria, fixed-drug eruption, morbilliform erythema, systemic lupus erythematosus, drug-induced photosensitivity, purpura, and Stevens–Johnson syndrome.
According to the literature, of the drugs in the benzodiazepine group, clonazepam and lorazepam are known to cause LDE, but chlordiazepoxide-induced LDE has not been recorded previously.,
This effect can be explained by the fact that benzodiazepines share a similar core chemical structure, and their effects in humans are mainly produced by the allosteric modification of a specific neurotransmitter receptor, the gamma aminobutyric acid (GABA) receptor. The action of benzodiazepines on GABA receptors increases the overall conductance of these inhibitory channels that are responsible for the therapeutic effects, as well as for the adverse effects of benzodiazepines. Different benzodiazepine drugs have different side chains attached to this central structure. The different side chains affect the binding of the molecule to the GABA receptor, thereby modulating its pharmacological properties. It is possible that the LDE is due to the core chemical structure that chlordiazepoxide shares with other benzodiazepines.,
Based on this case report, we recommend that chlordiazepoxide can be considered a drug that can cause LDE. It is a challenge to distinguish LDE from idiopathic lichen planus, as they have similar clinical and histological features. The presence of a positive drug history and a latency period, and the fact that the lesions improved after discontinuation of the offending drug, supports the diagnosis of LDE. Although the diagnosis can be confirmed by a re-challenge test, there is an ethical consideration in obtaining the consent for a re-challenge test.
In conclusion, chlordiazepoxide, like other drugs in the benzodiazepine group, has the potential to cause LDE, due to the fact that all benzodiazepines share a common core molecule. Lesions of LDE differs from idiopathic lichen planus as it has a symmetrical and diffuse distribution in the body, but it is important to identify the use of an offending drug and to observe a spontaneous resolution of the lesions after discontinuation of the medication, to distinguish between the two. Chlordiazepoxide should be considered a cause of LDE. This has not been previously reported to the best of our knowledge.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Fox GN, Harrell CC, Mehregan DR. Extensive lichenoid drug eruption due to glyburide: A case report and review of the literature. Cutis 2005;76:41-5.
Antiga E, Melani L, Cardinali C, Giomi B, Caproni M, Francalanci S, et al. A case of lichenoid drug eruption associated with sildenafil citratus. J Dermatol 2005;32:972-5.
Brauer J, Votava HJ, Meehan S, Soter NA. Lichenoid drug eruption. Dermatol Online J 2009;15:13.
Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol 1993;29:249-55.
Lage D, Juliano PB, Metze K, de Souza EM, Cintra ML. Lichen planus and lichenoid drug-induced eruption: A histological and immunohistochemical study. Int J Dermatol 2012;51:1199-205.
Almeyda J. Drug reactions XIII. Br J Dermatol 1971;84:298-300.
Muramatsu K, Ujiie H, Natsuga K, Nishie W, Shimizu H. Lichenoid drug eruption caused by clonazepam. J Eur Acad Dermatol Venereol 2017;31:e117-8.
Colvard MD, Nadimi H, Gargiulo AV. Ativan (lorazepam) induced lichenoid reaction of the human attached gingiva: Case report. Periodontal Case Rep 1986;8:69-70.
Artico G, Bruno IS, Seo J, Hirota SK, Acay R, Migliari DA. Lichenoid reaction to carbamazepine in the oral mucosa: Case report. The journal Brazilian Annals of Dermatology 2011;86 (4 Suppl 1):152-5.
[Figure 1], [Figure 2], [Figure 3]